Missouri, 2012

Tornado in Missouri, September 1, 2012

September 1, 2012 · NWS MEG · 1 event in 1 county or zone

Remnants of Hurricane Isaac moved northward into the Missouri Bootheel on September 1st, 2012. Numerous showers and thunderstorms occurred across the area as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Remnants of Hurricane Isaac moved northward into the Missouri Bootheel on September 1st, 2012. Numerous showers and thunderstorms occurred across the area as a result. Some thunderstorms became severe producing damaging winds and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 1, 2:31 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 1, 2:31 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT SAT SEP 1 2012

.DISCUSSION...19Z SURFACE ANALYSIS CENTERS THE REMNANTS OF ISAAC
JUST NORTH OF COLUMBIA MISSOURI. THERE HAS BEEN A BREAK IN THE
SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE MID SOUTH FROM LATE
THIS MORNING THROUGH MID AFTERNOON AS A DRY SLOT /INDICATED BY
WATER VAPOR SATELLITE TRENDS/ HAS BUILT IN TO ARKANSAS AND MUCH OF
THE MID SOUTH. THUNDERSTORMS ARE ONLY BEGINNING TO DEVELOP ONCE
AGAIN UP ACROSS EXTREME NORTHWEST ARKANSAS IN ASSOCIATION WITH AN
APPROACHING SHORTWAVE ASSOCIATED WITH THE REMNANTS OF ISAAC.
TEMPERATURES AS OF 3 PM CDT ARE IN THE MIDDLE 80S TO LOWER 90S
ACROSS THE FORECAST AREA. STRONG TO SEVERE THUNDERSTORM POTENTIAL
TONIGHT AND CONVECTIVE CHANCES INTO NEXT WEEK ARE THE MAIN
FORECAST CHALLENGES FOR THIS AFTERNOON/S FORECAST ISSUANCE.

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...LATEST SHORT TERM
MODELS...ESPECIALLY THE HRRR AND THE 12Z WRF SUGGEST THE
RELATIVELY RAIN FREE CONDITIONS CURRENTLY OCCURRING ACROSS THE MID
SOUTH WILL COME TO AN END THIS EVENING AS ANOTHER SHORTWAVE
ROTATING AROUND THE REMNANTS OF ISAAC MOVES ACROSS THE LOWER
MISSISSIPPI VALLEY TONIGHT. DAYTIME INSTABILITY /SURFACE BASED
CAPE VALUES AVERAGING BETWEEN 2000-3500 J/KG...LI/S BETWEEN -5 TO
-6/ AND STEEP LOW LEVEL LAPSE RATES HAVE RESULTED IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ARKANSAS...FROM NEAR WALNUT RIDGE BACK THROUGH CENTRAL AND WEST
CENTRAL ARKANSAS. AT THIS TIME BELIEVE THIS ACTIVITY WILL
GRADUALLY INCREASE IN COVERAGE AS IT MOVES ACROSS THE MID SOUTH
TONIGHT...ESPECIALLY ALONG AND NORTH OF I-40. THUS...INCREASED
POPS ACROSS THE ABOVE MENTIONED AREAS. A FEW STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS THIS
SHORTWAVE MOVES THROUGH THE MID SOUTH. DAMAGING WINDS WILL BE THE
MAIN THREAT FOR ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. A
TROPICAL AIR MASS COMBINED WITH PRECIPITABLE WATER VALUES ABOVE 2
INCHES SUGGESTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING FROM
HEAVY RAINFALL WITHIN THUNDERSTORMS.

SHORT TERM MODELS INDICATE THE REMNANTS OF ISAAC WILL GRADUALLY
MOVE EAST SOUTHEAST TO THE OHIO AND TENNESSEE VALLEYS FOR SUNDAY
THROUGH TUESDAY. AS A RESULT...A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST BUT GRADUALLY DECREASE THROUGH THE
REMAINDER OF THE PERIOD. A STRONG THUNDERSTORM OR TWO CONTAINING
HEAVY RAINFALL AND GUSTY WINDS WILL ALSO BE POSSIBLE ON SUNDAY
AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
RANGE MODELS INDICATE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS THE AREA THROUGHOUT THE PERIOD AS ANOTHER COLD
FRONT DROPS INTO THE AREA WEDNESDAY NIGHT INTO THURSDAY NIGHT AND
THEN STALLS OUT ACROSS THE AREA INTO NEXT WEEKEND. KEPT
PRECIPITATION CHANCES ON THE LOW END FOR THE TIME BEING AS THERE
ARE SOME TIMING/COVERAGE DIFFERENCES BETWEEN THE LONG TERM MODEL
SOLUTIONS.

CJC

&&

.AVIATION...
18Z TAFS
STARTING TO SEE ANOTHER ROUND OF SHOWERS/STORMS BEGIN TO DEVELOP
ACROSS THE MIDSOUTH AS TEMPERATURES CLIMB INTO THE UPPER 80S.
SHOWERS WILL BE HIT AND MISS THROUGH MOST OF THE AFTERNOON...MUCH
LIKE YESTERDAY. AROUND 00-04Z A BAND OF POSSIBLY STRONGER SHOWERS
AND THUNDERSTORMS IS EXPECTED TO DEVELOP NEAR JBR TO LITTLE ROCK
AND MOVE TO THE EAST. TRIED TO TIME THIS UN-DEVELOPED LINE BY
ADDING VCTS TO JBR...THEN MEM AND MKL. HOWEVER TIMING OF THIS
FEATURE WILL BECOME MUCH MORE CERTAIN AFTER...OR EVEN IF IT
DEVELOPS. WILL AMEND WHEN THERE IS SOMETHING MORE CONCRETE TO
TRACK. STRONG WIND AND BRIEF IFR VISIBILITY DUE TO HEAVY RAIN CAN
BE EXPECTED. OTHERWISE...EXPECT PRECIPITATION INTENSITY AND
COVERAGE TO DIMINISH BY 06Z...WITH MVFR TO IFR LOW CLOUDS DURING
TH EARLY MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  93  76  94 /  60  40  40  20
MKL  75  89  72  89 /  70  60  50  30
JBR  75  90  72  93 /  70  50  30  20
TUP  74  90  73  92 /  40  40  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 1, 3:59 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT SEP 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
459 PM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
AREAS ALONG AND WEST OF A LINE FROM PARIS TENNESSEE TO CLARKSDALE
MISSISSIPPI. DAMAGING STRAIGHT-LINE WINDS AND TORNADOES WILL BE
THE MAIN THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ACROSS PORTIONS OF EAST AND NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND FAR
NORTHWEST MISSISSIPPI THIS EVENING.

SWC

In the hours before

Local storm report, Sep 1, 3:26 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FUNNEL CLOUD     N CORNING               36.41N 90.59W
09/01/2012                   CLAY               AR   TRAINED SPOTTER

            FUNNEL CLOUD AND POSSIBLE TORNADO SPOTTED NORTH OF
            CORNING NEAR MISSOURI STATE BORDER.

&&

MRM
Local storm report, Sep 1, 4:01 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FUNNEL CLOUD     N CORNING               36.41N 90.59W
09/01/2012                   CLAY               AR   TRAINED SPOTTER

            FUNNEL CLOUD AND POSSIBLE TORNADO SPOTTED NORTH OF
            CORNING NEAR MISSOURI STATE BORDER.

0419 PM     TSTM WND DMG     3 W CORNING             36.41N 90.64W
09/01/2012                   CLAY               AR   TRAINED SPOTTER

            POSSIBLE TORNADO...EXTENSIVE DAMAGE TO AIRPORT PROPERTY
            INCLUDING AIRPLANES. NEARBY HOMES DAMAGED.

&&

MRM
Special weather statement, Sep 1, 4:20 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT SAT SEP 1 2012

ARZ035-012300-
CROSS AR-
520 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS TO 55 MPH WAS LOCATED 8 MILES
NORTHWEST OF FAIR OAKS AT 520 PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CROSS COUNTY...INCLUDING LOCATIONS NEAR WYNNE...SHOULD
MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3523 9104 3541 9105 3542 9104 3542 9062
      3517 9062 3520 9105 3522 9105
TIME...MOT...LOC 2220Z 267DEG 34KT 3530 9111
Special weather statement, Sep 1, 4:48 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT SEP 1 2012

ARZ035-048-012315-
CROSS AR-ST. FRANCIS AR-
548 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 15
MILES WEST OF COLT AT 548 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON...PALESTINE...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3500 9116 3501 9106 3502 9105 3522 9105
      3523 9104 3524 9051 3518 9050 3492 9059
      3492 9116
TIME...MOT...LOC 2248Z 269DEG 32KT 3514 9104
Special weather statement, Sep 1, 5:00 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT SAT SEP 1 2012

ARZ027-028-012330-
MISSISSIPPI AR-POINSETT AR-
600 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES EAST OF HARRISBURG AT 600 PM CDT...MOVING EAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN MISSISSIPPI AND POINSETT COUNTIES...INCLUDING LOCATIONS
NEAR HARRISBURG...LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR
THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3569 9024 3547 9022 3546 9074 3564 9076
TIME...MOT...LOC 2300Z 266DEG 26KT 3555 9064

The radar

The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dunklin

When
September 1, 5:03 PM CST to 5:04 PM CST
Where
Dunklin County, 0.73 mi SSE of Bucoda to 0.72 mi SSE of Bucoda
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.090, -90.215

A tornado briefly touched down near the intersection of Highway N and US Highway 412 near Bucoda. A farm shed was damaged as well as the equipment inside.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413987.